Tuesday, July 31, 2018

A MEDICATION REACTION

    Like most people, I sometimes read the information on the medication I've been given.  I'm always surprised at how many things are listed as side effects. Warnings are divided into three groups: warnings and precautions, interactions with this medication and side effects. This can be a scary list if you take some time to think about it. Obviously some of the risks would be a very low probability.

    As far as I know I've only had one problem with a medication and that's to get a mild depression.

     Well, this week the history changed in a very acute way. I recently had a medication changed because it might interact with some new medication. The doctor specifically said it may cause constipation. I jokingly said I don't need any help with constipation. I went on my merry old way with the new prescription. The medication was for arthritis and I was to take it as needed. I took one every 6 hours as directed

    I was doing my dishes about 6:15 and felt I had to go urgently. However , I could not make a deposit. That's weird. 15 minutes later another try. No success. This went on all evening and then I noticed that I couldn't pass any urine. Now I had two major bellyaches . I laid down about 10:00 Pm hoping to ease the pain and hoping that something might happen. 15 minutes later I got up and said this is serious and I have to go to the emergency.

    First, I told the Micro Manager I would go alone and by the time I was ready I said you better come with me.

    I went through the red tape to get into emergency and was told to wait. Okay, that's normal and fair. I paced the floor. Suddenly there was movement. What a relief.

   Would I leave the emergency then? No. I had to get checked out in case the problem continued. So lab work was ordered. A new gadget was used to see how much urine was in my bladder. An Xray was given to find out how much material was retained in my bowel

    Finally about 3:30 AM the doctor had everything together and visited me for a little chat.

    Now all of this was over a problem with a medication. It wasn't funny. It was serious. It was painful.

   I now have a different point of view about medications. If side effects or anything else become a problem it's serious.

39 comments:

  1. This happened to me when I was on pain meds for my arm. I know exactly how you felt. It’s terrible. I hope you’re completely better now.

    ReplyDelete
  2. Bob had two extremely serious drug reactions and it isn’t just pills you have to watch. A reaction to an inhaler darn near killed him.

    ReplyDelete
    Replies
    1. People who are in a weakened condition are much more susceptible to reactions.

      Delete
  3. I'm sorry you had to go through all this. I hope you can get a different medication that does not cause you problems. It is awful how medications have so many side effects.

    ReplyDelete
    Replies
    1. I will go back on the old medication.

      Delete
  4. Sorry you went through so much over new medication Red. But I think the problem with side effects from medication is a very big problem. It becomes even more acute when one medication (or more) interacts with another. I hope you are feeling better now and that you will be able to get some medications without side effects.

    ReplyDelete
    Replies
    1. I'm 100% and using my old medication. I'm a little wiser though.

      Delete
  5. Hmmm, constipation is a drug reaction I have had but the inability to pee is new to me. It sounds awful.

    I saw your post about your fall, it seems you are having a rough run of things. Let's hope it improves soon

    ReplyDelete
    Replies
    1. I hope things don't come in threes. The fall was nothing compared to the reaction.

      Delete
  6. My husband's been going through the same thing. As a result of his cancer treatment, he needs to boost his iron and calcium. He is losing bone density. These things lead to issue. You take care.

    ReplyDelete
    Replies
    1. I'm on actonel so bone density is a problem

      Delete
  7. How dreadful for you. When I see the advertisements regarding side effects, makes me nervous about taking meds. I hope you recovered quickly after that trip to the ER.

    ReplyDelete
    Replies
    1. I'm fully recovered. the odds of a serious reaction are very small.

      Delete
  8. Well, since your arthritis is probably continuing, I hope they change that medication. If not, I'd be proactive and take a mild laxative now and then. I'm so glad I don't have to take any medication except a statin for my cholesterol, which is hereditary. Glad you're okay now. :-)

    ReplyDelete
    Replies
    1. I went back to my old medication. So I'm in a good mood.

      Delete
  9. Hi Red, This is definitely one of those situations I hope to avoid. Glad you are OK and thanks for the warning.

    ReplyDelete
    Replies
    1. Yep, you better avoid this one. It's not the least bit of fun.

      Delete
  10. So true. Sometimes those side effects can bring on a whole bunch of problems!

    ReplyDelete
    Replies
    1. The odds of side effects are very small so we tend to forget about them

      Delete
  11. The few times I've been on medications have generally been for something like a scrape-up that have required painkillers, or the odd thing that needed antibiotics. With the former, the side effect was that it made me drowsy and made it hard to concentrate.

    ReplyDelete
    Replies
    1. Pain killers can alter you in a hurry so that's why in many cases you are told not to drive.

      Delete
  12. Yikes! Did they take you off that medicine, or does the reaction lessen over time? Hope you're feeling better!

    ReplyDelete
    Replies
    1. I dropped that stuff completely and went back to the old medication.

      Delete
  13. How frightening, Red. You had a rough night; I hope things improve now. Chemicals in the body can't be viewed casually, no matter what they are.

    ReplyDelete
    Replies
    1. We have to be alert and take action when necessary.

      Delete
  14. so sorry and glad that it was not worse or that it was not an allergic reaction that caused your lungs to swell closed. These medications are complex chemistry and can really mess with our bodies

    ReplyDelete
    Replies
    1. It's much more serious when you are older and the body is not as able to fight reactions.

      Delete
  15. I hope you reported it to your regular Doctor. Glad you escaped a hospital visit! :)

    ReplyDelete
    Replies
    1. I will talk to Jacques. He listens and will make changes.

      Delete
  16. I think my comment went someplace else! I hope you called and reported it to your regular DR. I am glad you are okay:)

    ReplyDelete
    Replies
    1. I like your expression , "I think my comment went someplace else." It happens to my comments too.

      Delete
  17. In writing about my arthritis recently, I got a lot of replies that mentioned taking arthritis medication. I don't take any and none has been recommended by my doctor. What is everyone taking? I just use Naproxan occasionally.

    ReplyDelete
  18. "I could not make a deposit"...Why on earth did you expect your bank to be open at that time?
    I hope the medication issue is now sorted out. A rather scary episode that I am sure you do not wish to repeat.

    ReplyDelete
  19. I am absolutely obsessive about reading side-effects info. I am not even on any medications, so I read for my siblings when they are prescribed something. Many years ago my mom had a side effect to a statin drug that the doctors could not figure out. She ended up in the hospital with something called "lupus-like syndrome." I checked every drug she was on and read the list of side effects all the way down to the least likely to occur (like one out of 100,000), and sure enough there it was... lupus-like syndrome. It took months for her to recover, but I was so happy to have helped. I hope you find something for your arthritis and have no side effects that

    ReplyDelete
  20. Hello, that was scary. It is awful how many side effects come from the medicines we take. It is best to make sure different meds work together or they can really make you sick. I hope all is ok now. Enjoy your day and weekend!

    ReplyDelete
  21. oh that was scary reaction dear Red!
    glad you immediately noticed it and went for checkup

    some of my medicines make me dizzy and sleepy so i reduce their quantity

    ReplyDelete
  22. Oh yeah Red! I've been through that before. Pain medications did it to me. Glad to hear that everything worked out in the end...

    ReplyDelete